Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS New York, NY

June 12, 2002Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 12, 2002, 5:40 PM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2002, 5:40 PM EDT (21:40 UTC)
Expired
Jun 12, 2002, 6:30 PM EDT
In force
50 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 122140
SVROKX
CTC001-NYC119-122230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
539 PM EDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
  SOUTHWESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 630 PM EDT.

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NORTH TARRYTOWN...MOVING SOUTHEAST AT     
  25 MPH. THIS STORM COULD PRODUCE WIND GUSTS IN EXCESS OF 57 MPH. 

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  WHITE PLAINS AND WHITE PLAINS AIRPORT AROUND 550 PM.
  HARRISON AROUND 555 PM.
  PORT CHESTER AROUND 600 PM.
  RYE AROUND 605 PM.
  STAMFORD AROUND 610 PM.
  8 MILES SOUTHWEST OF DARIEN AROUND 615 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE NORTH GREENWICH...
HAWTHORNE AND SCARSDALE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4122 7388 4107 7401 4086 7368 4103 7337

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:25 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 2:25 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT WED JUN 12 2002

RW/TRW MOVG INTO THE FA ATTM. LI/S AROUND -5 OVER WRN PTNS OF THE
FA. CLDS SHOULD HOLD DOWN ACTIVITY SOMEWHAT. RW/TRW WL END FROM W TO
E THIS EVE...THEN PARTLY CLDY WITH WINDS SHIFTING TO THE N/NE AS THE
BACK DOOR COLD FRONT MOVES ACRS THE FA.

WEAK HI PRES OVER THE FA ON THURS...FAIR AND COOLER.

THE FRONT THEN APCHS AS A WARM FRONT THURS NIGHT BRINGING R/RW TO
THE FA AFTER MIDN. THE FRONT SHOULD RMN JUST S OF THE FA ON FRI
RESULTING IN CONTINUED CHC OF RW WITH COOLER TEMPS. I/LL FCST LIKELY
POPS FOR LATE THURS NT AND FRI.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:26 PM EDTSpecial Marine WarningOKX94 min
Jun 12, 5:13 PM EDTSpecial Marine WarningOKX32 min
Jun 12, 5:47 PM EDTSpecial Marine WarningOKX28 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.